Alabama, 2023

Hail and Damaging Winds in Alabama, June 25, 2023

June 25, 2023 · NWS HUN · 33 events in 7 counties and zones

Thunderstorms erupted during the early to mid afternoon hours. One storm produced a brief tornado in Cullman County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$3,000
Crop damage
None recorded
Events
33

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS HUN wrote it up.

Thunderstorms erupted during the early to mid afternoon hours. One storm produced a brief tornado in Cullman County. Others produced large hail of quarter to golf ball sized. The Huntsville International Airport also recorded a wind gust of 69 mph.

A complex of severe thunderstorms entered northwest Alabama during the mid evening hours, but weakened and dissipated quickly before entering north central Alabama. However, a few trees were knocked down with the gust front in northwest Alabama.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Huntsville, AL wrote its last area forecast discussion before the first event at Jun 25, 12:10 PM CST, 10 minutes earlier.

Area forecast discussion, Jun 25, 12:10 PM CST, 10 minutes before
Area Forecast Discussion
National Weather Service Huntsville AL
110 PM CDT Sun Jun 25 2023

...New NEAR TERM, SHORT TERM, LONG TERM...

.NEAR TERM...
(Tonight)
Issued at 108 PM CDT Sun Jun 25 2023

As was alluded to in the morning update, a rather challenging
forecast is on tap for the TN Valley for the short term portion of
the forecast. The aforementioned MCS to our NE has produced an
outflow boundary that we're all watching march across portions of
Central TN at this hour. Along and ahead of this feature, cells
are developing in a very unstable airmass, with steep lapse rates
and more than ample MUCAPE for this time of year (3500-4000 J/KG).
This mesoanalysis is verifying well when looking at radar trends,
with cells going from not even as much as a blip on radar to well
above 40kft in about 15-30min. We expect this trend to continue
and for storms to expand in coverage over the next several hours.
As has been well-advertised over the last day and a half: large
hail to the size of golfballs or larger concurrent with damaging
winds of 60-70mph (with higher gusts possible in stronger cells
today) are possible. Lastly, any training of cells will introduce
the possibility for flash flooding this evening as well.

A Mesoscale Discussion was just issued for our area for these
storms, and we'll likely have a Severe Thunderstorm Watch at some
point in the next 1-2 hours to account for these threats. Stay
tuned for further forecast updates on the severe potential for
this afternoon/evening.

The second part of the forecast that's been difficult is the
development of a secondary MCS ahead of the cold front itself,
across portions of OK/AR. It's this activity that may brush our
Wrn areas later this evening as "Round 2." A lot of the severity
of this second round will depend heavily on how much instability
gets gobbled up with this first round of storms. Either way, once
the cold pool develops with that activity, gusty/damaging winds
will be the primary threat this evening, with a lesser possibility
for large hail (like we'll likely see this aftn).

As if that's not enough for the afternoon, Heat Advisory criteria
is being met across portions of NW AL ahead of the storms, so
we've hoisted a Heat Advisory for Lauderdale, Colbert, Franklin,
and Lawrence Counties in NW AL through 00Z this evening. With air
temperatures in the middle 90s ongoing with dewpoints in the
middle to upper 70s, this is translating to Heat Index values in
the 105-110F range across much of Northern MS and into the Wrn
portions of AL.

&&

.SHORT TERM...
(Monday through Tuesday night)
Issued at 108 PM CDT Sun Jun 25 2023

The forecast for Monday and Tuesday is relatively benign, compared
to the severe threat in the near term and the potential for
excessive heat in the long-term. As such, Monday/Tuesday will see
highs in the lower 90s for much of the area and will likely be
the "coolest" day of the forecast period until we get to Sunday or
Monday of next week. Morning lows will be in the upper 60s to
lower 70s both mornings.

&&

.LONG TERM...
(Wednesday through Sunday)
Issued at 108 PM CDT Sun Jun 25 2023

The big story for the long-term portion of the forecast shapes up
by midweek as the upper level ridge currently across portions of S
TX begins to build to the NE. As such, temperatures will climb
through the week, topping out in the middle 90s on Wednesday, and
likely approaching/surpassing the 100-degree mark on Thursday and
Friday. As of now, the 75/95% NBM temp probabilities have us
topping out in the 100-105F range both days, with Friday being the
hottest day (and likely forcing our hands to issue an Excessive
Heat Warning with Heat Index values very likely near/above
110-115F). Right now, we have 100-102F both days, but my gut says
that this is still underdone by at least another degree or two. At
the very least, Heat Advisories will be likely for the middle/end
of the week, and it's something folks should prepare for now!

Regarding rainfall chances during this portion of the forecast,
global models advertise a few disturbances riding up/over the
approaching ridge to the SW. As is always the case this time of
year, trying to time an MCS 24hrs out can (and usually is)
difficult, so will just go with the NBM blend for PoPs late next
week for now to account for the uncertainty this far out.

Either way, rain or no, the heat we're forecasting to dominate the
weather pattern to end the week will be dangerous, and will likely
lead to heat exhaustion/stroke if precautions are not taken
seriously. Take the time now to make a plan for later in the week,
whether that be taking care of outdoor responsibilities earlier in
the week, or making a plan to find cooler shelter (or cooling
centers when/if they open).

&&

.AVIATION...
(18Z TAFS)
Issued at 1145 AM CDT Sun Jun 25 2023

MVFR conds will prevail for much of the afternoon hours as
showers/storms bubble up around the terminals. A more organized
threat of direct impacts from tstorms will come a bit later this
aftn as an MCS approaches the area from the North. An outflow
boundary associated with this complex will further develop
showers/storms by mid-afternoon, with LIFR conds possible, along
with large hail (golf-ball or larger) and damaging winds of
60+mph. For now, will handle the initial threat of storms with
VCTS and then include a prevailing 3-4hr period by 00Z this
evening where the bulk of the storms will impact both KHSV and
KMSL. Lingering showers may be a concern with IFR/MVFR conds
possible into the wee hours of Monday morning, and as such, a
PROB30 group was maintained to account for this. Eventually,
convection/lingering light rain will vacate the terminals, giving
way to VFR conds by mid-late morning Monday, prevailing thru the
remainder of the TAF period.

&&

.HUN WATCHES/WARNINGS/ADVISORIES...
AL...Heat Advisory until 7 PM CDT this evening for ALZ001>004.

TN...None.
&&

NEAR TERM...12
SHORT TERM....12
LONG TERM....12
AVIATION...12

In the hours before

Special weather statement, Jun 25, 11:48 AM CST, 32 minutes before
Special Weather Statement
National Weather Service Huntsville AL
1248 PM CDT Sun Jun 25 2023

ALZ005-251815-
Limestone AL-
1248 PM CDT Sun Jun 25 2023

...A strong thunderstorm will impact portions of east central
Limestone County through 115 PM CDT...

At 1248 PM CDT, Doppler radar was tracking a strong thunderstorm over
Athens, moving east at 15 mph.

HAZARD...Winds in excess of 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Athens, Tanner and French Mill.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3471 8703 3482 8705 3483 8680 3466 8681
TIME...MOT...LOC 1748Z 276DEG 12KT 3476 8700

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

KTW
Special weather statement, Jun 25, 11:56 AM CST, 24 minutes before
Special Weather Statement
National Weather Service Huntsville AL
1256 PM CDT Sun Jun 25 2023

ALZ005-006-TNZ096-251830-
Madison AL-Limestone AL-Lincoln TN-
1256 PM CDT Sun Jun 25 2023

...A strong thunderstorm will impact portions of northwestern
Madison, northeastern Limestone and southwestern Lincoln Counties
through 130 PM CDT...

At 1255 PM CDT, Doppler radar was tracking a strong thunderstorm near
Ardmore, moving east at 25 mph.

HAZARD...Wind gusts up to 50 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Northern Huntsville, Athens, Meridianville, Ardmore, Harvest,
Elkmont, Toney, Elkwood, Holland Gin and Blanche.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3507 8666 3484 8659 3482 8695 3495 8703
      3499 8690 3499 8684 3501 8683
TIME...MOT...LOC 1755Z 259DEG 22KT 3491 8690

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

KTW
Special weather statement, Jun 25, 12:11 PM CST, 9 minutes before
Special Weather Statement
National Weather Service Huntsville AL
111 PM CDT Sun Jun 25 2023

ALZ005-006-251900-
Madison AL-Limestone AL-
111 PM CDT Sun Jun 25 2023

...A strong thunderstorm will impact portions of southwestern Madison
and east central Limestone Counties through 200 PM CDT...

At 111 PM CDT, Doppler radar was tracking a strong thunderstorm near
Athens, moving east at 20 mph.

HAZARD...Wind gusts up to 50 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Huntsville, Madison, Athens, Redstone Arsenal, Alabama A And M
University, Marshall Space Flight Center, University Of Alabama In
Huntsville, Huntsville International Airport, Harvest and French
Mill.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until 600 PM CDT for
north central Alabama.

&&

LAT...LON 3471 8695 3482 8696 3481 8656 3456 8663
TIME...MOT...LOC 1811Z 283DEG 16KT 3475 8687

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH

KTW

The radar

The Northeast Alabama radar (KHTX), 73 km away, was scanning. The volume nearest the first event began at 18:19 UTC.

Open the radar archive at this moment

Event by event

28 hail, 5 thunderstorm wind. Local standard time, as filed.

Hail, Limestone

When
June 25, 12:20 PM CST
Where
Limestone County, 1.14 mi E of French Mill
Measured
1.5 in hail
Reported by
Public
Coordinates
34.770, -86.860

Hail up to 1.5 inches in diameter was reported.

Hail, Limestone

When
June 25, 12:21 PM CST
Where
Limestone County, 1.86 mi W of Capshaw
Measured
1.5 in hail
Reported by
Trained Spotter
Coordinates
34.774, -86.832

Hail of up to 1.5 inches in diameter was reported near East Limestone Road and Capshaw Road.

Hail, Limestone

When
June 25, 12:26 PM CST
Where
Limestone County, 0.69 mi N of Burgreen Corner
Measured
1 in hail
Reported by
Public
Coordinates
34.740, -86.800

Report from mPing.

Hail, Madison

When
June 25, 12:29 PM CST
Where
Madison County, 0.89 mi SW of Nebo
Measured
1 in hail
Reported by
Public
Coordinates
34.760, -86.780

One inch diameter hail was reported from mPING.

Hail, Limestone

When
June 25, 12:31 PM CST
Where
Limestone County, 0.57 mi E of Capshaw
Measured
1 in hail
Reported by
NWS Employee
Coordinates
34.770, -86.790

A report of quarter sized hail near Old Railroad Bed Road and Capshaw Road.

Hail, Limestone

When
June 25, 12:33 PM CST
Where
Limestone County, 0.69 mi N of Burgreen Corner
Measured
1 in hail
Reported by
Public
Coordinates
34.740, -86.800

A social media photo indicated quarter sized hail at Burgreen Road between Highway 72 and Browns Ferry Road. Time estimated by radar.

Hail, Madison

When
June 25, 12:33 PM CST
Where
Madison County, 2.04 mi S of Nebo
Measured
1 in hail
Reported by
Public
Coordinates
34.741, -86.768

A social media photo indicated quarter sized hail on Balch Road. Location and time estimated by radar.

Hail, Madison

When
June 25, 12:37 PM CST
Where
Madison County, 2.18 mi NNW of Madison
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
34.729, -86.785

Half dollar sized hail was reported near County Line Road at Browns Ferry Road.

Hail, Madison

When
June 25, 12:39 PM CST
Where
Madison County, 0.89 mi SW of Nebo
Measured
1.5 in hail
Reported by
Public
Coordinates
34.760, -86.780

Hail of 1.5 inches in diameter was reported via mPING.

Hail, Madison

When
June 25, 12:40 PM CST
Where
Madison County, 2.33 mi SSE of Nebo
Measured
1.5 in hail
Reported by
Trained Spotter
Coordinates
34.740, -86.750

Ping pong ball sized hail was reported along Wall Triana Highway. Location estimated by radar.

Hail, Madison

When
June 25, 12:40 PM CST
Where
Madison County, 0.57 mi E of Nebo
Measured
1.25 in hail
Reported by
Broadcast Media
Coordinates
34.770, -86.760

A photo on social media relayed indicated quarter to half dollar sized hail off of Capshaw Road. Location estimated by radar.

Hail, Madison

When
June 25, 12:42 PM CST
Where
Madison County, 1.8 mi SW of Monrovia
Measured
1 in hail
Reported by
Public
Coordinates
34.751, -86.741

A social media report of penny to quarter sized hail near Hughes Road at Gillespie Road.

Hail, Madison

When
June 25, 12:43 PM CST
Where
Madison County, 2.36 mi NNE of Madison
Measured
1.25 in hail
Reported by
Public
Coordinates
34.730, -86.750

Hail of 1.25 inches in diameter was reported via mPING.

Hail, Madison

When
June 25, 12:45 PM CST
Where
Madison County, 2.36 mi NNE of Madison
Measured
1 in hail
Reported by
Public
Coordinates
34.730, -86.750

One inch diameter hail was reported via mPING.

Hail, Madison

When
June 25, 12:45 PM CST
Where
Madison County, 1.79 mi SE of Nebo
Measured
1.25 in hail
Reported by
Public
Coordinates
34.750, -86.750

Social media photo indicated hail larger than quarter sized.

Hail, Madison

When
June 25, 12:47 PM CST
Where
Madison County, 2.19 mi NE of Madison
Measured
1 in hail
Reported by
Public
Coordinates
34.720, -86.740

One inch diameter hail was reported via mPING.

Hail, Limestone

When
June 25, 1:05 PM CST
Where
Limestone County, 2.37 mi WSW of French Mill
Measured
1.25 in hail
Reported by
Public
Coordinates
34.760, -86.920

Hail of 1.25 inches in diameter was reported via mPING.

Hail, Limestone

When
June 25, 1:08 PM CST
Where
Limestone County, 1.79 mi SE of French Mill
Measured
1 in hail
Reported by
Public
Coordinates
34.750, -86.860

One inch diameter hail was reported via mPING.

Hail, Limestone

When
June 25, 1:10 PM CST
Where
Limestone County, 1.14 mi W of French Mill
Measured
1.25 in hail
Reported by
Public
Coordinates
34.770, -86.900

Hail of 1.25 inches in diameter was reported.

Hail, Limestone

When
June 25, 1:16 PM CST
Where
Limestone County, 0.69 mi N of Burgreen Corner
Measured
1 in hail
Reported by
Public
Coordinates
34.740, -86.800

One inch diameter hail was reported via mPING.

Hail, Limestone

When
June 25, 1:28 PM CST
Where
Limestone County, 2.38 mi ENE of Greenbrier
Measured
1 in hail
Reported by
Public
Coordinates
34.680, -86.810

One inch diameter hail was reported via mPING.

Hail, Madison

When
June 25, 1:29 PM CST
Where
Madison County, 0.73 mi E of Manley Xrds
Measured
1.75 in hail
Reported by
Broadcast Media
Coordinates
34.672, -86.787

Quarter to golf ball sized hail was reported on County Line Road. Location estimated by radar.

Hail, Limestone

When
June 25, 1:29 PM CST
Where
Limestone County, 2.38 mi ENE of Greenbrier
Measured
1.25 in hail
Reported by
Public
Coordinates
34.680, -86.810

Hail of 1.25 inches in diameter was reported via mPING.

Hail, Madison

When
June 25, 1:34 PM CST
Where
Madison County, 0.89 mi NW of Madison
Measured
1.25 in hail
Reported by
Public
Coordinates
34.710, -86.780

Hail of 1.25 inches in diameter was reported from mPING.

Hail, Madison

When
June 25, 1:47 PM CST
Where
Madison County, 1.79 mi SE of Nebo
Measured
1 in hail
Reported by
Public
Coordinates
34.750, -86.750

One inch diameter hail was reported via mPING.

Hail, Madison

When
June 25, 2:00 PM CST
Where
Madison County, 1.86 mi NE of Madison
Measured
1.25 in hail
Reported by
NWS Employee
Coordinates
34.716, -86.744

Hail larger than quarter sized was reported.

Hail, Morgan

When
June 25, 2:07 PM CST
Where
Morgan County, Huntsville Laceys Sp
Measured
1 in hail
Reported by
Broadcast Media
Coordinates
34.530, -86.600

Quarter sized hail was reported in Laceys Spring.

Hail, Morgan

When
June 25, 2:29 PM CST
Where
Morgan County, Somerville
Measured
1.75 in hail
Reported by
Broadcast Media
Coordinates
34.470, -86.800

Golf ball sized hail was reported in Somerville.

Thunderstorm Wind, Cullman

When
June 25, 2:38 PM CST to 2:40 PM CST
Where
Cullman County, 1.49 mi ENE of Gold Ridge to 1.58 mi S of County Line
Measured
61 kt (70 mph) estimated gust
Reported by
NWS Storm Survey
Coordinates
34.277, -86.725

A localized damaging wind swath extended along County Road 1488 north of Fairview. The swath caused minor damage to the roof of chicken houses and then caused a few small tree limbs to snap before ending just before County Road 1527. While there were several mobile and manufactured homes in the swath, no thresholds of visible damage were noted by the survey team. Due to the sporadic nature of the damage and small limbs of trees impacted, there was not sufficient evidence to evaluate this as tornadic damage.

Thunderstorm Wind, Dekalb

When
June 25, 3:12 PM CST
Where
Dekalb County, 0.3 mi NNE of Skirum
Measured
52 kt (60 mph) estimated gust
Property damage
$2,000
Reported by
Trained Spotter
Coordinates
34.324, -85.967

Trees were knocked down in Skirum.

Thunderstorm Wind, Colbert

When
June 25, 7:49 PM CST
Where
Colbert County, 0.89 mi SE of Allsboro
Measured
52 kt (60 mph) estimated gust
Property damage
$500
Reported by
Emergency Manager
Coordinates
34.690, -88.110

Two trees were knocked down in Allsboro. Time estimated by radar.

Thunderstorm Wind, Lauderdale

When
June 25, 8:23 PM CST
Where
Lauderdale County, 2.37 mi WSW of Florence
Measured
50 kt (58 mph) measured gust
Reported by
Emergency Manager
Coordinates
34.790, -87.710

A 58 mph wind gust was measured at the sportsplex in Florence.

Thunderstorm Wind, Lauderdale

When
June 25, 8:27 PM CST
Where
Lauderdale County, 1.33 mi WNW of Petersville
Measured
52 kt (60 mph) estimated gust
Property damage
$500
Reported by
Broadcast Media
Coordinates
34.860, -87.700

Two trees were knocked down north of Florence. Time estimated by radar.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Alabama in 2023Every state in 2023This day in weather historyWarnings in Alabama, June 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1115564, 1115565, 1115566, 1115567, 1115568, 1115569, 1115570, 1115572, 1115573, 1115574, 1115575, 1115578, 1115580, 1115581, 1115582, 1115583, 1115584, 1115585, 1115586, 1115587, 1115588, 1115590, 1115591, 1115596, 1115597, 1115598, 1115599, 1115600, 1115609, 1115601, 1115602, 1115603, 1115604.